I have had a burning/stinging vulva on and off for over a year and it's driving me crazy. I've seen lots of different healthcare professionals and none of them have been able to identify it. I've finally got an appointment with a specialist (thank you NHS) in chronic women's health conditions in a couple of weeks and I want to be prepared when I see her, so has anybody suffered anything similar?
Very long, sorry, but I want to give all the details in case anyone else recognises the symptoms. I've had a look through past questions and couldn't find anything similar. I've already read through this guide to vulval problems
Early last year, I got a new boyfriend and, as I am unfortunately prone to, had a series of UTIs followed by a few bouts of thrush from the antibiotics taken to cure them. I also started taking the pill (Marvelon and then switched to Yasmin due to skin problems) around this time. Soon after, my vulva began to feel very inflamed and would sting, burn and occasionally itch at random times, sometimes more, sometimes less. I went to the doctor who tested me for STDs, thrush, etc. and didn't find anything. Finally I saw a nurse who suggested it could be the hormones from the pill that I was reacting to and when we checked the less common side effects of Yasmin online, 'non-specific vaginitis' (i.e. plain old inflammation) was listed as one.
So, I immediately stopped taking the pill and it went away entirely for several months until early this year, when the same symptoms mysteriously returned. I had broken up with that boyfriend in the meantime and am no longer seeing anyone with any regularity.
I went back to the doctor who suggested it could be eczema or another skin condition, as I do have eczema on my legs, and suggested using only Diprobase (an emollient cream) to wash with and applying 1% steroid cream a couple of times a day. That was a couple of months ago. The moisturiser has helped a bit but the steroid doesn't seem to make any difference and can make it feel worse if I apply it regularly. I'm also worried that using steroid creams over the long term will thin the skin. If I'm having a bad day it does seem to help calm it down though.
Possibly pertinent details:
- Random stinging and burning just around the vulva and entrance to the vagina, but not inside.
- Worse after drinking alcohol and sweating.
- Some pain during sex a few minutes in, but it feels more like chafing as it's already inflamed rather than any vaginismus/muscle spasm issue.
- Not painful to the touch at all, which would seem to rule out vulval vestibulitis and related conditions
-Slightly worse just prior to and after my period
- Tampons and sanitary towels are very irritating
- Not taking any other medication
- Recent pap smear - all fine
- No STDs or yeast (thrush)
- Not having sex with any regularity at the moment
- Not on any contraception
- Very careful to only use diprobase to wash with and sensitive detergent to wash my clothes
Has anyone experienced anything similar and did it ever go away? The second bout has lasted for 6 months now and it's really making me miserable.